Methadone Dosing, Part 1

“Doc, I need a dose increase. The last time I went up 5mg, I felt it for a few days, but now I don’t feel it anymore.”

I’ve worked in opioid treatment centers for around ten years, and I often hear this kind of statement. It’s worrisome, because it doesn’t fit with the pharmacokinetics of methadone. I have to ask the patient exactly what he means when he says he “feels it.” Does he mean he feels a bit of enjoyable euphoria? Or does he mean he feels relief of nighttime physical withdrawal symptoms? If he means the latter, I’d expect those symptoms to be improving on the fourth or fifth day, because of the long half-life of methadone.

 We see from the graph of the steady state of methadone that it takes at least four or five days to see the full effect from a dose change. However, a person on methadone sometimes does feel a bit of a buzz, or euphoria, for the first few days after a dose increase. That euphoria, which some people experience as increased energy, always wears off, no matter how high we take the dose. In fact, that’s one reason why we use methadone. Patients at a maintenance dose don’t feel high. 

Some patients exaggerate symptoms, or say what they think is expected, because they’re anxious they’ll never get enough methadone to help them feel physically back to normal. I think it’s important to reassure patients that we really want to give them enough methadone to feel stable. And we also have to tell them that they need to tell us the truth about how they are feeling, because they may be chasing a feeling from methadone that’s not going to last, no matter how high the dose.

 Many patients don’t know what normal feels like. It’s part of my job to educate them that on the ideal dose of methadone, you should feel the same all day. Ideally, they feel the same before dosing as after dosing: no withdrawal symptoms, and no euphoria or sedation.

Advertisements

2 responses to this post.

  1. Posted by RAA on March 28, 2011 at 1:11 pm

    Thanks for this. I am an MMT pt on 130mg (been on MMT over 11 yrs now) and I still struggle almost daily with craving that “sense of well being” that I used to get from fast acting opiates. I am eligible for once a month take outs but we have to keep my take outs locked up and my spouse gives me my daily dose. Otherwise I would gobble up all my take outs trying to achieve that “sense of well being” or that initial buzz for lack of a better word.

    It’s hard for me to know if I really need an increase or if it’s a case of no increase will ever be enough because I am “chasing a feeling” that I will never feel anymore as long as I am on methadone.

    By far I am better off on methadone and I would never want to go back to what I was doing, but it’s also very hard when you are craving so badly each day and you aren’t sure why.

    Reply

    • Dear RRA,
      It sounds like you have good insight into your disease of addiction. You eloquently describe the dilemma of trying to decide if cravings are physical or mental. Have you talked to your doctor who prescribes the methadone at your Opioid Treatment Program? I advise doing this. She may want to draw peak and trough levels, or may want to examine you both pre- and post- dose. Maybe objective data would help decide if you need an increase in your dose. Obviously, you’ve done very well in treatment, and to still have that degree of craving is troubling. I’m guessing your doctor would like to help you with that.

      Reply

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: